Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 15, 2024, 3:42 PM EDT for Charles County, Maryland; 4 counties in Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2024, 3:42 PM EDT (19:42 UTC)
- Expired
- Apr 15, 2024, 4:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Charles County, MD, Fairfax County, VA, Fauquier County, VA, Prince William County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 54 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 1:50 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WUUS51 KLWX 151942
SVRLWX
MDC017-VAC059-061-153-179-152030-
/O.NEW.KLWX.SV.W.0021.240415T1942Z-240415T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
342 PM EDT Mon Apr 15 2024
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Charles County in southern Maryland...
Northeastern Stafford County in northern Virginia...
Southeastern Fairfax County in northern Virginia...
Southeastern Fauquier County in northern Virginia...
Southeastern Prince William County in northern Virginia...
* Until 430 PM EDT.
* At 342 PM EDT, a severe thunderstorm was located 9 miles west of
Montclair, or 10 miles west of Dale City, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Some hail damage to agriculture is expected.
* Locations impacted include...
Dale City, Quantico, Montclair, Triangle, Dumfries, Cherry Hill,
Independent Hill, Bryans Road, Mason Neck, Nokesville, Potomac
Heights, Marbury, Ironsides, Ripley, Rison, Aden, Nanjemoy, Pisgah,
and Welcome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 7727 3850 7728 3846 7728 3856 7758
3870 7754 3859 7705 3841 7713
TIME...MOT...LOC 1942Z 288DEG 28KT 3861 7752
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Geiger2 follow-up statements
964
WWUS51 KLWX 151959
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
359 PM EDT Mon Apr 15 2024
VAC059-152009-
/O.CAN.KLWX.SV.W.0021.000000T0000Z-240415T2030Z/
Fairfax VA-
359 PM EDT Mon Apr 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAIRFAX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Maryland...and northern Virginia.
&&
LAT...LON 3846 7727 3850 7728 3846 7728 3856 7757
3860 7750 3864 7746 3860 7724 3858 7725
3856 7724 3859 7719 3857 7706 3841 7713
TIME...MOT...LOC 1959Z 288DEG 28KT 3857 7736
$$
MDC017-VAC061-153-179-152030-
/O.CON.KLWX.SV.W.0021.000000T0000Z-240415T2030Z/
Charles MD-Stafford VA-Fauquier VA-Prince William VA-
359 PM EDT Mon Apr 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WEST CENTRAL CHARLES...NORTHEASTERN STAFFORD...SOUTHEASTERN
FAUQUIER AND SOUTHEASTERN PRINCE WILLIAM COUNTIES...
At 359 PM EDT, a severe thunderstorm was located over Dumfries, or
near Quantico, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Quantico, Montclair, Triangle, Dumfries, Cherry Hill, Independent
Hill, Marbury, Ironsides, Ripley, Rison, Nanjemoy, Pisgah, and
Welcome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 7727 3850 7728 3846 7728 3856 7757
3860 7750 3864 7746 3860 7724 3858 7725
3856 7724 3859 7719 3857 7706 3841 7713
TIME...MOT...LOC 1959Z 288DEG 28KT 3857 7736
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Geiger992
WWUS51 KLWX 152017
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
417 PM EDT Mon Apr 15 2024
VAC061-152027-
/O.CAN.KLWX.SV.W.0021.000000T0000Z-240415T2030Z/
Fauquier VA-
417 PM EDT Mon Apr 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAUQUIER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Maryland...and northern Virginia.
&&
LAT...LON 3846 7727 3850 7728 3846 7728 3850 7739
3852 7743 3853 7739 3856 7732 3850 7709
3841 7713
TIME...MOT...LOC 2017Z 288DEG 28KT 3852 7718
$$
MDC017-VAC153-179-152030-
/O.CON.KLWX.SV.W.0021.000000T0000Z-240415T2030Z/
Charles MD-Stafford VA-Prince William VA-
417 PM EDT Mon Apr 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WEST CENTRAL CHARLES...NORTHEASTERN STAFFORD AND SOUTHEASTERN
PRINCE WILLIAM COUNTIES...
At 417 PM EDT, a severe thunderstorm was located near Quantico,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Quantico, Triangle, Cherry Hill, Welcome, Nanjemoy, and Ironsides.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 7727 3850 7728 3846 7728 3850 7739
3852 7743 3853 7739 3856 7732 3850 7709
3841 7713
TIME...MOT...LOC 2017Z 288DEG 28KT 3852 7718
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GeigerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:29 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 15, 2:29 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 229 PM EDT Mon Apr 15 2024 .SYNOPSIS... A cold front will drop southward through the area tonight, before returning northward as a warm front on Wednesday. A strong cold front will move through this weekend, with high pressure building in early next week. && .NEAR TERM /THROUGH TONIGHT/... Severe Thunderstorrm Watch #109 is valid until 10 PM since it covers most of VA to the NC border, although storms are likely to exit our forecast around 7 PM. Very steep mid-level lapse rates of around 8C/km due to 500 mb temps of around -20C were observed on earlier upper air data and more recent MetOp-C NUCAPS data. This will contribute to a very favorable environment for large hail perhaps approaching significant hail up to 2 inches in diameter. Storms will be fast movers moving around 35 knots and given large dewpoint depressions and strond mid-level flow may be also capable of producing strong to damaging winds. Storms should exit our CWA by 8 PM, likely a little sooner than that. Rapidly clearing skies are expected later this evening behind exiting cold front. High pressure builds over the area overnight into Tue morning with quiet conditions overnight through Tue morning. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Showers return Tuesday afternoon across southwest areas as front begins to return north as a warm front. Scattered showers and perhaps a few thunderstorms will spread northeast late Tue night/Wed morning as warm front attempts to lift through the area. More showers appear possible Wed night as occluded front crossest the area, although it isn't likely that it will be raining the whole time. It will be cooler Wed with highs around 70. && .LONG TERM /THURSDAY THROUGH MONDAY/... Models continue to show varying solutions regarding the synoptic pattern at the end of this week into the weekend. A weak disturbance and surface low over the area Thursday morning will bring a chance of showers, though rain chances are not particularly high at this time. After that, models vary on when/how fast a cold front sweeps through the area. The GFS is more progressive, showing a clean FROPA sometime Friday night, then high pressure building in from the north through the weekend. While the ECMWF, indicates a sagging front that slowly moves through the area making for a wet weekend. The temperature forecast will be dependent on what happens with the aforementioned front. Currently have above normal highs in the low to mid 70s Thursday through Saturday, becoming near normal in the 60s for Sunday. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Scattered showers are possible Thursday and Friday at all terminals, though any impacts are likely to be minimal. VFR conditions prevail, with brief periods of sub-VFR conditions possible in any heavy shower or storm. Northeast winds around 10kt, with some gusts to 20kt possible each afternoon. && .MARINE... Near-SCA winds are possible in northeast flow Thursday afternoon over the open waters of the Chesapeake Bay, with gusts of 15kt or less elsewhere. A cold front will be near the area Friday, and could cross the waters by Friday night. Northeast to east winds will be around 10-15kt. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...LFR LONG TERM...KRR AVIATION...LFR/KRR MARINE...LFR/KRR
Hazardous weather outlook, Apr 15, 1:55 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 155 PM EDT Mon Apr 15 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-161000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 155 PM EDT Mon Apr 15 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for the entire area except Cecil County until 10 PM EDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-161000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 155 PM EDT Mon Apr 15 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for areas south of Interstate 70 in central Maryland and U.S. Highway 50 in northern and western Virginia and eastern West Virginia until 10 PM EDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-161000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 155 PM EDT Mon Apr 15 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for the entire area except Mineral until 10 PM EDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 15, 3:26 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
326 PM EDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM Hail Falls Church 38.89N 77.18W
04/15/2024 M1.00 inch City of Falls Chur VA Trained Spotter
A trained spotter reported 1 inch hail near the 400
block of W Broad St in Falls Church.
&&
Event Number LWX2403047
CASLocal storm report, Apr 15, 3:28 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
328 PM EDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Hail 2 W Reagan National Air 38.86N 77.07W
04/15/2024 M0.75 inch Arlington VA Trained Spotter
&&
Event Number LWX2403048
CASLocal storm report, Apr 15, 3:29 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
329 PM EDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail Westover 38.88N 77.13W
04/15/2024 M1.00 inch Arlington VA Trained Spotter
&&
Event Number LWX2403049
CASLocal storm report, Apr 15, 3:32 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
332 PM EDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Hail 2 W Reagan National Air 38.86N 77.07W
04/15/2024 M1.00 inch Arlington VA Trained Spotter
&&
Event Number LWX2403050
CASLocal storm report, Apr 15, 3:36 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
336 PM EDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Hail 1 WNW Reagan National A 38.86N 77.05W
04/15/2024 M0.88 inch Arlington VA Trained Spotter
A trained spotter reported nickel sized hail near the
1800 block of Richmond Hwy.
&&
Event Number LWX2403051
CASLocal storm report, Apr 15, 3:41 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
341 PM EDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail Falls Church 38.88N 77.17W
04/15/2024 M1.00 inch City of Falls Chur VA Public
&&
Event Number LWX2403052
CASThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 2:06 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 39 min |
| Apr 15, 3:25 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 35 min |
| Apr 15, 3:27 PM EDT | Severe Thunderstorm Warning | LWX | Cecil, Harford | 48 min |
| Apr 15, 4:15 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 45 min |
| Apr 15, 4:25 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 35 min |
| Apr 15, 4:55 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 65 min |
| Apr 15, 1:07 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 23 min |
| Apr 15, 1:27 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 33 min |
| Apr 15, 1:36 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 24 min |
| Apr 15, 1:44 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Loudoun | 20 min |
| Apr 15, 2:36 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 24 min |
| Apr 15, 2:39 PM EDT | Special Marine Warning | LWX | 66 min | |
| Apr 15, 2:59 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 46 min |
| Apr 15, 3:10 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, City of Manassas | 35 min |
| Apr 15, 3:28 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Rappahannock | 32 min |
| Apr 15, 3:30 PM EDT | Special Marine Warning | LWX | 60 min | |
| Apr 15, 3:31 PM EDT | Special Marine Warning | LWX | 42 min | |
| Apr 15, 3:44 PM EDT | Special Marine Warning | LWX | 91 min | |
| Apr 15, 3:53 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, Stafford | 37 min |
| Apr 15, 4:08 PM EDT | Special Marine Warning | LWX | 67 min | |
| Apr 15, 4:16 PM EDT | Severe Thunderstorm Warning | LWX | Highland | 44 min |
| Apr 15, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Orange | 25 min |
| Apr 15, 4:28 PM EDT | Special Marine Warning | LWX | 92 min | |
| Apr 15, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Stafford | 25 min |
| Apr 15, 4:40 PM EDT | Special Marine Warning | LWX | 65 min | |
| Apr 15, 4:58 PM EDT | Special Marine Warning | LWX | 92 min | |
| Apr 15, 5:02 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Orange | 19 min |
| Apr 15, 5:10 PM EDT | Special Marine Warning | LWX | 39 min | |
| Apr 15, 5:10 PM EDT | Severe Thunderstorm Warning | LWX | King George, Spotsylvania, Stafford, City of Fredericksburg | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Severe Thunderstorm Warnings in Maryland, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.